Colorado, 2005

Winter Storm in Colorado, December 6 to 7, 2005

December 6 to 7, 2005 · NWS GJT · 2 events in 2 counties and zones

A strong cold front produced heavy snow and gusty winds across the mountains of northwest Colorado. Snowfall amounts of 12 to 20 inches were measured, along with gusts from 20 to 34 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong cold front produced heavy snow and gusty winds across the mountains of northwest Colorado. Snowfall amounts of 12 to 20 inches were measured, along with gusts from 20 to 34 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 5, 3:30 PM MST, 8 hours 30 minutes earlier.

Area forecast discussion, Dec 5, 3:30 PM MST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MST MON DEC 5 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
A BROAD TROUGH REMAINS SITUATED OVER THE CONUS THIS AFTERNOON. A
POTENT SHORTWAVE TROUGH CURRENTLY OVER WESTERN CANADA WILL DIVE
SOUTH ACROSS THE NORTHERN ROCKIES AND BRING THE COLDEST AIR OF
THE SEASON TO EASTERN UTAH AND WESTERN COLORADO. MODELS ARE IN GOOD
AGREEMENT THAT 700MB TEMPERATURES IN THE MINUS 20 TO MINUS 22
CELSIUS RANGE WILL INVADE THE NORTHERN PORTION OF THE FORECAST
AREA TUESDAY NIGHT BEHIND A COLD FRONT WHICH WILL MOVE INTO THE
NORTH TUESDAY AFTERNOON AND ACROSS THE REST OF THE AREA TUESDAY
NIGHT. THIS SYSTEM WILL NOT HAVE A WHOLE LOT OF MOISTURE TO WORK WITH
DUE TO ITS CONTINENTAL SOURCE REGION BUT IT WILL BE A DYNAMIC AND
VERY COLD SYSTEM WHICH WILL MAKE GOOD USE OF RESIDUAL MOISTURE IN
PLACE ACROSS THE FORECAST AREA. NORTHERN MOUNTAINS NEAR THE
CONTINENTAL DIVIDE WILL BE THE INITIAL RECEPTORS OF THE SNOW
STARTING LATE TONIGHT IN WEST FLOW. THE LEFT EXIT REGION OF A STRONG
UPPER JET WILL BE POSITIONED OVER THE NORTH AS WELL TUESDAY WHILE
THE COLD FRONT COMES BARRELING INTO THE AREA. HAVE HOISTED HIGHLITES
FOR THE FLAT TOPS AND ELKHEAD AND PARK RANGES FOR ADVISORY LEVELS
SNOWS AND WINDS AND THE CENTRAL MOUNTAINS AND SOME OF THE HIGH
VALLEYS WILL NEED TO BE LOOKED AT BY THE MID SHIFT FOR HIGHLITES
TUESDAY INTO TUESDAY EVENING AS THE SYSTEM PRESSES SOUTH. THE SNOW
WILL BE LOW DENSITY WITH RATIOS NEAR 20 TO 1 LIKELY BY TUESDAY
NIGHT. COLD TEMPERATURES AND WINDS WILL COMBINE TO CREATE HARSH
WINTER CONDITIONS IN ADDITION TO THE SNOWFALL ACROSS THE MOUNTAINS.
DRIER AND MORE STABLE CONDITIONS WILL SPREAD ACROSS THE AREA TUESDAY
NIGHT AND WEDNESDAY WITH SOME RECORD COLD TEMPERATURES LIKELY ACROSS
PARTS OF EASTERN UTAH AND WESTERN COLORADO. LINDQUIST

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...DANGEROUSLY COLD
TEMPERATURES EXPECTED WEDNESDAY NIGHT AND THURSDAY NIGHT...

GRADIENT SLACKENS AS THE UPPER LOW MOVES ONTO THE PLAINS LEAVING A
700MB -20C COLD CORE OVER THE CENTRAL MTNS. WITH SNOW COVER AND
STRONG RADIATIONAL COOLING...BITTERLY COLD TEMPERATURES ARE EXPECTED
OVERNIGHT WEDNESDAY AND THURSDAY. SOME HIGH VALLEY LOCATIONS SUCH AS
GUNNISON...CRESTED BUTTE...MEREDITH AND MINTURN COULD SEE LOWS OF
-20F OR EVEN -30F. ONLY THE SE UTAH VALLEYS WILL HAVE POSITIVE DOUBLE
DIGIT LOW TEMPS WITH GRAND JUNCTION AND MONTROSE DROPPING NEAR ZERO.

FRIDAY-SATURDAY: REX PATTERN ALONG THE WEST COAST ALLOWS THE MTNS
AND SLOPES TO BECOME LESS COLD WHILE THE VALLEYS WILL REMAIN TRAPPED
IN STRONG INVERSIONS. AIR QUALITY MAY BECOME AN ISSUE.

SUNDAY-MONDAY: LOW MODEL CONFIDENCE. BUT FOLLOWING THE EC...THE
CUTOFF LOW WILL SLOWLY OPEN AND PROGRESS ACROSS AZ-NM OR PERHAPS
FURTHER SOUTH...NOT THE MORE NORTH TRAJECTORY OF THE GFS. LIGHT
SHOWERS ARE FORECAST FOR THE SOUTHERN HALF OF THE CWA. WILL ADJUST
WITH GREATER CONFIDENCE. GOOD NEWS IS THIS PATTER SHOULD BRING SOME
LESS FRIGID OVERNIGHT TEMPS WITH WARMER AIR ALOFT AND CLOUD COVER.
RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT THROUGH
      6 PM TUESDAY FOR ZONES 4 AND 13..
.UT...NONE.

&&

TAL/JOE
Hazardous weather outlook, Dec 5, 2:45 PM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MST MON DEC 5 2005

COZ001>014-017>023-UTZ022>025-027>029-061300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
245 PM MST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...SNOW AND BLOWING SNOW ADVISORY FOR THE MOUNTAINS OF NORTHWEST
COLORADO AFTER MIDNIGHT THROUGH TUESDAY AFTERNOON...

.DAY ONE...TONIGHT.

SNOWFALL WILL SPREAD INTO THE NORTHERN COLORADO MOUNTAINS AFTER
MIDNIGHT TONIGHT...WITH 2 TO 4 INCH NEW ACCUMULATIONS EXPECTED BY
MORNING IN THE PARK...ELKHEAD...AND FLATTOPS MOUNTAINS.  SEE
DENWSWGJT FOR DETAILS ON THIS COLD WINTER STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...VERY COLD TEMPERATURES WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...

A COLD AND UNSTABLE AIRMASS WILL CONTINUE TO PUSH IN FROM THE NORTH
ON TUESDAY WITH A STRONG COLD FRONT WORKING INTO NORTHWEST COLORADO
TUESDAY AFTERNOON. ANOTHER 5 TO 11 INCHES OF SNOWFALL IS EXPECTED IN
THE NORTHERN MOUNTAINS OF COLORADO. SNOWFALL WILL INCREASE IN THE
CENTRAL MOUNTAINS OF WESTERN COLORADO TUESDAY NIGHT AND WEDNESDAY AS
THE FRONT PASSES. IN ADDITION GUSTY WEST TO NORTH WINDS WILL CAUSE
AREAS OF BLOWING SNOW.

THEN WEDNESDAY NIGHT...VERY COLD AIR WILL SETTLE ACROSS THE REGION.
BY SUNRISE THURSDAY...MOST MOUNTAIN LOCATIONS WILL BE BELOW ZERO
WITH SOME HIGH VALLEYS DROPPING TO 30 BELOW ZERO. THURSDAY
NIGHT...LITTLE TEMPERATURE RECOVERY IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT NEW SNOW AND WIND INFORMATION.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
December 6, 12:00 AM MST to December 7, 12:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Winter Storm, Flattop Mountains

When
December 6, 12:00 AM MST to December 7, 12:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480060, 5480061.